CSN Login
Members Online: 11

You are here

Blacking Out from Follow Up Chemo

k8's picture
k8
Posts: 29
Joined: Oct 2018

My husband is in his 4th treatment of mop up chemo. On April 4th which was last day for 3rd treatment he blacked out in bathroom hitting his rib cage either on porcelain sink or shoving his device which holds chemo bag for his port into his rib cage then falling to floor hitting his head which ended him up in emergency room then hospitalization for 3 days.

Has anyone else experienced black out from chemo. He just finished telling me he blacked it today again byt thnakfully he was sitting in a chair. He said he was drinking his coffee and then his throat did not let coffee go down as it should have and he ended up spitting coffee out.

Any thoughts or experience would ber most helpful.

Kate

SandiaBuddy's picture
SandiaBuddy
Posts: 840
Joined: Apr 2017

I had problems with fading consciousness before surgery and during and after chemo.  I never really lost consciousness, but I would have to get my head as low to the ground as possible to maintain consciousness.  The oncologist thought it might simply be low blood pressure.  I also tried using electrolytes (which I still take to this day).  I think it also may have been related to my weight being so low.  As I have put weight back on and become healthier, the issue has faded.  If he feels it coming on, he might try to get his head as low to the ground as possible and see if it helps.  You might also be careful with driving until you see how frequent a side-effect this may be.

Chemo messes up potentially all body systems.  I have experienced difficulty swallowing because of stomach acids coming into the throat.  I stop eating or drinking on the spot.  (It is sometimes a bit odd during a meal, but health must be the number one concern). On an immediate basis, drinking some baking soda mixed with water helps me.  On a longer term basis, cimetidine (which also has a potential anti-cancer effect) helps as well.  You might want to clear the cimetidine with his doctor (although my doctor was completely non-commital on whether it was okay when on chemo, but is postive about it post-chemo).

Hopefully others will offer strategies to deal with this very serious issue.

k8's picture
k8
Posts: 29
Joined: Oct 2018

He has lost alot of weight since this whole ordeal has began. While he was in the hospital his white blood cell count went from 3 to 1. He just went for treatment 4 yesterday and I am sure they would not have given it to him if white blood count was down. He tries to down protein shakes during day and to eat what he can to keep up his strength. Is cimetidine over the counter?

Kate

SandiaBuddy's picture
SandiaBuddy
Posts: 840
Joined: Apr 2017

Yes, cimetidine is over the counter.  The brand name is Tagamet.  I just get the generic at Walmart, in the upset stomach section, for about $5 for #60 200mg tablets.  I take two pills in the early evening.  A full dose prescribed by the doctor (and used in some studies) would be 1,000 or 1,200mg a day.

On chemo, I used to approach eating like work.  I always tried to get something into my system.  All of my life, I have tried to eat heatly meals, but on chemo I supplemented with ice cream, apple pies, frozen dinners (for convenience), Life cereal and anything that I did not find revolting.  Keeping the weight and energy up seemed more important to me than the short-term health effects.

Gatorade and Powerade are an easy way to get electrolytes and a few extra calories.  The "stawberry lemonade" Powerade is probably the least hideous to me.  I still drink it when I hike.  Otherwise I just get a non-sweetened electrolyte mix at the health food store ("Electrolyve" by Celtic Sea Salt [on chemo you might want to avoid this one because of added vitamin C]).

The good news is that the chemo will end, and then you can work unimpeded in building back to good health.

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Oh wow, that's frightening! What did they figure out while he was in the hospital?I haven't had any thing like that from chemo.

Jan

k8's picture
k8
Posts: 29
Joined: Oct 2018

While we were in the ER they took xrays to make sure ribs weren't broken, they pain meds for the pain. Due to having chemo therapy they really didn't know what to do. His ileostomy bag was full and his chemo pump was almost done. I asked a nurse to empty has ileostomy as it was full and he was going to throw up and they handed him a blue bag to throw up in then left. As another nurse was going by I grabbed her and said his bag needs to be emptyed right now and as she was emptying his bag he was puking his guts out. It was quite an adventure to say the least. We still don't know why this happened. I would have changed his bag myself but this is something he has chosen to do for himself and he is very private about it.

abita's picture
abita
Posts: 578
Joined: Dec 2017

Oh, I blacked out all right. During the discovery that I had become allergic to oxaliplatin. I wasn't paying attention, so it got too far. First, I felt itchy, then really hot. Then I threw up. Then I got so hot that I started taking my clothes and shoes off. Then I passed out. And woke up in the emergency room. Apparently my blood pressure had dropped so low that they were not able to get a reading on the machine in infusion suite. So they called the rapid response team. The real tragedy of that isn't that I stayed in the ED until 9 pm, it is that we swtiched my drug. And since I had had surgery, we didn't know if it was working AND it did not work, so I got a recurrence, and then ended up getting oxaliplatin with lots of meds to prevent reaction. And I was never without a nurse or nurse's aid watching me after that.

Annabelle41415's picture
Annabelle41415
Posts: 6116
Joined: Feb 2009

Just sent you a PM.  Hope hubby feels better soon and they can figure this out.

Kim

Subscribe to Comments for "Blacking Out from Follow Up Chemo"